Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 79, NWS Duluth, MN

August 1, 2002Ashland County, Bayfield County, Douglas County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Aug 1, 2002, 3:32 AM CDT for Ashland County, Bayfield County, Douglas County, Wisconsin. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2002, 3:32 AM CDT (08:32 UTC)
Expired
Aug 1, 2002, 4:45 AM CDT
In force
73 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Ashland County, WI, Bayfield County, WI, Douglas County, WI

The radar

The Duluth radar (KDLH), 96 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 10:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3458 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
1.7
Supercell composite
15.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

988 
WUUS53 KDLH 010832
SVRDLH
WIC003-007-031-010945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
330 AM CDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN NORTHWEST WISCONSIN...
  ASHLAND COUNTY IN NORTHWEST WISCONSIN...
  BAYFIELD COUNTY IN NORTHWEST WISCONSIN...

* UNTIL 445 AM CDT.

* AT 330 AM DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
  WITH LARGE HAIL AND DAMAGING WINDS EXTENDING FROM 3 MILES SOUTH
  OF CORNUCOPIA TO 5 MILES SOUTH OF LAKE NEBAGAMON...OR EXTENDING
  FROM 19 MILES NORTHWEST OF ASHLAND TO 24 MILES SOUTHEAST OF 
  SUPERIOR...MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE NEBAGAMON AROUND 335 AM...
  BAYFIELD AROUND 335 AM...
  LA POINTE AROUND 340 AM...
  WASHBURN AROUND 345 AM...
  ASHLAND AROUND 350 AM...
  ODANAH AROUND 400 AM...

DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE
LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

.END

LAT...LON 4690 9109 4642 9196 4612 9075 4655 9013

SHIMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:00 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 1, 2:00 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
200 AM CDT THU AUG 01 2002

CURRENTLY STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH THE AREA.
STRONG MID-LEVEL JET COUPLED WITH UNSTABLE AIR MASS AND SFC FRONT
ARE THE INGREDIENTS CURRENTLY.  STORMS ARE SHOWING ELEVATED
CHARACTERISTICS AT THE MOMENT.  HEAVY RAINS (FLOODING) AND HAIL
APPEAR TO BE THE SEVERE THREAT.  SPC MESO ANALYSIS INDICATES LCL
HEIGHTS OF 800 M AND LOWERING WITH TIME SO SEVERE WINDS ARE STILL A
POSSIBLE THREAT.

WITH MORE TSRA FIRING OVER EASTERN ND... DOES NOT APPEAR CONVECTION
WILL EXIT THE EASTERN ZONES OF FORECAST AREA UNTIL 18Z.  WILL
MAINTAIN PRECIP MENTION UNTIL NOON FOR MUCH OF FORECAST AREA.  WILL
LOOK AT RADAR, SATELLITE, ETC., JUST BEFORE ISSUANCE TO DEFINE THE
AREA.

DOES CLEAR OUT FAIRLY WELL AS COOL HIGH PRESSURE BEGINS TO BUILD IN
BEHIND THE CURRENT SYSTEM.  SOME SC IS EXPECTED TO LINGER BEHIND THE
FRONT THIS AFTERNOON, BUT SHOULD BE THIN. BREEZY NORTHWEST WINDS
WILL PRODUCE MIXING PREVENTING TONIGHT FROM BEING TOO CHILLY.

FRIDAY WILL BE SUNNY WITH CU FORMING IN THE AFTERNOON.  OTHERWISE A
RELATIVELY COOL DAY WITH WINDS CALMING (HIGH PRESSURE OVERHEAD
DURING THE AFTERNOON).  FRIDAY NIGHT WILL BE THE CHILLY NIGHT, WEAK
RETURN FLOW WILL START BUT MAINLY ALOFT.  GOOD RADIATION COOLING
WITH CALM SFC WINDS FRIDAY NIGHT.

.DLH...SVR WATCH 561 FOR MUCH OF NORTHEAST MINNESOTA ALONG WITH
DOUGLAS COUNTY IN WISCONSIN THROUGH 09Z.

KFM

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:17 AM CDTSevere Thunderstorm WarningDLHBayfield, Douglas73 min
Aug 1, 4:00 AM CDTSevere Thunderstorm WarningDLHIron60 min
Aug 1, 8:01 AM CDTSevere Thunderstorm WarningDLHPrice59 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.